Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 182, NWS Fort Worth, TX

August 18, 2018Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 18, 2018, 5:41 PM CDT for Montague County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 5:41 PM CDT (22:41 UTC)
Expired
Aug 18, 2018, 6:10 PM CDT
In force
29 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 124 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS54 KFWD 182241
SVRFWD
TXC337-182330-
/O.NEW.KFWD.SV.W.0182.180818T2241Z-180818T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
541 PM CDT SAT AUG 18 2018

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Southwestern Montague County in north central Texas...

* Until 630 PM CDT.

* At 541 PM CDT, a severe thunderstorm was located over Bowie, moving
  north at 5 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bowie, Stoneburg and Sunset. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3368 9760 3344 9769 3351 9798 3378 9798
TIME...MOT...LOC 2241Z 197DEG 5KT 3355 9783 

HAIL...0.88IN
WIND...60MPH
 
$$

92
1 follow-up statement
682 
WWUS54 KFWD 182310
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
610 PM CDT SAT AUG 18 2018

TXC337-182319-
/O.CAN.KFWD.SV.W.0182.000000T0000Z-180818T2330Z/
Montague TX-
610 PM CDT SAT AUG 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTAGUE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

LAT...LON 3368 9760 3344 9769 3351 9798 3378 9798
TIME...MOT...LOC 2305Z 197DEG 5KT 3359 9782 

$$

92

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:31 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 3:31 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
331 PM CDT Sat Aug 18 2018

.SHORT TERM...
/Rest of Today and Tonight/

Towering cumulus is bubbling this afternoon in a region of
enhanced surface convergence across our northwestern counties.
Regional mesoanalysis reveals the airmass is just about uncapped,
and we're beginning to see some convective attempts across some of
our northwestern counties. There is also some enhancement to the
large scale forcing from a subtle shortwave rippling across
western Oklahoma. This lifting mechanism, in concert with robust
diurnally-driven vertical PBL circulations should be sufficient to
spark isolated to scattered convection, mostly west of I-35 and
north of I-20 through the afternoon. Deposited outflows may allow
activity to develop into the Metroplex as time goes on, but the
greatest coverage appears to be focused just to the west. A
localized strong-severe downburst threat exists in this hot and
unstable environment in addition to locally heavy rainfall with
very slow storm motions. PoPs taper quickly downwards south of
I-20 where instability drops off.

This activity will begin to diminish after 7-8 PM with the loss of
daytime heating. Additional showers and a few storms may develop
late this evening and overnight across parts of North Texas in
response to a strengthening low-level jet. Moisture drops off
pretty quickly with southward extent, so PoPs tonight will remain
relegated to areas north of I-20. We'll also be watching a
potential MCS dropping out of the Texas Panhandle and into the
Rolling Plains late this evening in association with the next
shortwave--presently moving through Colorado. Veering 925-850 mb
flow and northward-retreating instability doesn't seem to support
MCS maintenance into our CWA, but we'll paint some 20-30% PoPs
across our northwest to account for any elevated activity that
develops as the LLJ overtops the exhausted outflow. This outflow
could also deliver a gusty wind threat to our northwestern locales
very late tonight.

Carlaw

&&

.LONG TERM...
/Sunday through Saturday/

A strong shortwave trough will be moving through the Central
Plains early Sunday morning with a cluster of convection ongoing
across parts of northwest Texas and Oklahoma associated with very
strong low level warm advection. This area of stronger forcing for
ascent will quickly spread northeast through the early morning
hours with the best precipitation chances remaining across
Oklahoma. We'll likely have some trailing showers and
thunderstorms across our far northern counties though so we'll
keep PoPs at 20-30% mainly north of I-20.

As we get into the early afternoon hours, a secondary area of
ascent will begin to rotate around the main upper trough and
should begin to spread into North Texas. This will allow the main
cold front to the north to begin to spread southward into the
region by evening. Most of North Texas will remain dry on Sunday
after any morning convection, but strong heating again during the
afternoon hours should lead to at least some scattered showers and
thunderstorms. Again, these should generally be along and north of
I-20 with the best chances closer to the Red River. High
temperatures will climb back into the upper 90s in most locations
with readings near 100 degrees south of I-20. Any storms that
develop Sunday afternoon will have a localized downburst wind
threat.

By Sunday night, the cold front will be spreading through North
Texas and should still continue to have some scattered showers and
thunderstorms along it. It's a little uncertain whether or not any
afternoon convection will disrupt convective potential along the
front, but several high resolution models do suggest that this is
possible. The timing of the front coincident with increasing
nocturnal inhibition may mean that many areas miss out rainfall
with this frontal passage. Either way, we'll have fairly high
PoPs (40-60%) across our north and northeast counties Sunday
evening and night with rain chances spreading south through the
overnight hours.

Slightly cooler air will build into the region on Monday behind
the front with only low lingering storm chances across our far
southeast counties. Things should remain dry through mid week with
temperatures slightly below normal. The GFS remains bullish on
keeping the upper ridge to the west on Thursday and Friday with an
active northwest flow pattern and several chances for rain. The
ECMWF has much stronger ridging over the southern Plains and
little chance for rain. For now, will side a little more
conservative and keep the forecast dry through the end of next
week and reassess as we get a little closer.

Dunn

&&

.AVIATION... /Issued 1245 PM CDT Sat Aug 18 2018/
/18z TAFs/

Surface winds continue to slowly veer in response to an
approaching surface trough and may eventually (briefly) become
more northerly late this afternoon. Winds remain quite light
behind the incoming boundary, so area airports may be able to
remain in a south flow. As the airmass destabilizes, thunderstorms
should begin to develop within an axis of higher moisture and
enhanced surface convergence just to the west of the D10 TRACON.
Exhausted outflow could set off additional thunderstorm
development closer to the Metroplex TAF sites, but anticipated
coverage still remains a bit too low to warrant introducing a
TEMPO group at this point. We'll monitor satellite and radar
trends this afternoon since this addition may become necessary in
future TAF issuances. A microburst threat will accompany any
stronger cells this afternoon.

This activity will dwindle with the loss of heating this evening,
but additional robust lift will overspread parts of North Texas
around midnight. The strongest lift and best moisture is forecast
to reside just north of the Metroplex TAF sites, so we'll continue
to simply advertise VCSH through daybreak on Sunday, although I
can't completely discount the potential for some embedded
lightning strikes. A thunderstorm complex may be trekking towards
the Bowie Cornerpost, but veering low-level flow and the main
instability axis shifting north of I-20 should keep this activity
from directly impacting the TAF locations. If a coherent outflow
is exhausted from this activity, a brief northwest wind shift
could occur between 11-15z or so.

After a lull in activity Sunday morning, additional showers and
storms should develop during the afternoon as a stronger shortwave
dips into southern Oklahoma. We'll advertise VCTS after 19/22z in
the DFW extended.

Carlaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    78  97  78  93  73 /  20  20  40  10   5
Waco                80 101  78  96  74 /  10   5  30  20  20
Paris               76  93  74  90  69 /  30  30  60  20  10
Denton              77  96  75  92  69 /  30  30  40  10   5
McKinney            77  96  76  92  70 /  30  30  40  10   5
Dallas              81  97  78  94  74 /  20  20  40  10  10
Terrell             79  97  77  93  71 /  20  20  40  20  10
Corsicana           78  98  77  95  73 /  10  10  30  20  20
Temple              76  99  77  97  74 /   5   5  20  20  20
Mineral Wells       74  96  73  93  69 /  30  20  40  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 18, 3:40 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
340 PM CDT Sat Aug 18 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
340 PM CDT Sat Aug 18 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered thunderstorms will continue through the early evening hours
north of I-20 and west of I-35. These storms will be capable of
producing strong downburst winds, frequent lightning, and locally
heavy rainfall.

Late tonight, thunderstorms may impact areas north of the I-
20 corridor. Lightning would be the primary hazard with this
activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms may redevelop along or north of the I-20 corridor
Sunday afternoon. Any storms that develop would be capable of
producing strong downburst winds and frequent lightning.

More widespread thunderstorm chances will accompany a cold front
Sunday night into Monday. Strong storms will be possible across
portions of Central and East Texas Monday afternoon and evening.
Storm chances will linger Monday night into Tuesday morning as the
front exits the area.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this evening north of
I-20 and west of I-35.

Dunn

In the hours before

Special weather statement, Aug 18, 3:51 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
351 PM CDT SAT AUG 18 2018

TXZ101-102-182115-
Wise TX-Jack TX-
351 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WISE AND
SOUTHEASTERN JACK COUNTIES UNTIL 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Jacksboro. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bridgeport, Jacksboro, Boonsville, Runaway Bay and Lake Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3301 9814 3328 9822 3327 9782 3300 9774
TIME...MOT...LOC 2051Z 233DEG 2KT 3320 9802

Godwin
Special weather statement, Aug 18, 4:21 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
421 PM CDT SAT AUG 18 2018

TXZ091-101-102-182145-
Montague TX-Wise TX-Jack TX-
421 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTAGUE...
NORTHWESTERN WISE AND NORTHEASTERN JACK COUNTIES UNTIL 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sunset, or 10 miles south of Bowie. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

If on or near Lake Bridgeport, get out of the water and move indoors
or inside a vehicle. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3324 9785 3324 9797 3351 9798 3351 9785
      3336 9775
TIME...MOT...LOC 2120Z 226DEG 2KT 3340 9787

Godwin
Special weather statement, Aug 18, 4:27 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
427 PM CDT SAT AUG 18 2018

TXZ091-182200-
Montague TX-
427 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTAGUE COUNTY
UNTIL 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Jo, or 9 miles southeast of Nocona. This storm was nearly
stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
St. Jo and Forestburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3374 9772 3377 9749 3352 9749 3355 9775
TIME...MOT...LOC 2127Z 008DEG 4KT 3367 9764

Godwin
Special weather statement, Aug 18, 5:05 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
505 PM CDT SAT AUG 18 2018

TXZ101-182230-
Jack TX-
505 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACK COUNTY UNTIL
530 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryson, or 13 miles southwest of Jacksboro, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Jacksboro and Bryson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3327 9842 3327 9813 3300 9812 3301 9843
TIME...MOT...LOC 2205Z 261DEG 9KT 3311 9834

Godwin
Special weather statement, Aug 18, 5:22 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
522 PM CDT SAT AUG 18 2018

TXZ116-117-182245-
Palo Pinto TX-Parker TX-
522 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PARKER AND EAST
CENTRAL PALO PINTO COUNTIES UNTIL 545 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm just
south of Mineral Wells. This storm was nearly stationary.

Dime size hail and winds in excess of 45 mph have been reported with
this storm.

Locations impacted include...
Mineral Wells, Cool, Mineral Wells State Park and Millsap.

LAT...LON 3265 9817 3284 9818 3290 9796 3263 9794
TIME...MOT...LOC 2222Z 267DEG 3KT 3276 9810

92
Special weather statement, Aug 18, 5:32 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
532 PM CDT SAT AUG 18 2018

TXZ101-182300-
Jack TX-
532 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACK COUNTY UNTIL 600 PM
CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryson, or 12 miles northeast of Graham, moving east at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bryson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3312 9842 3346 9842 3346 9823 3315 9825
TIME...MOT...LOC 2232Z 266DEG 6KT 3322 9841

92

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:04 PM CDTSpecial Weather StatementFWDWise26 min
Aug 18, 3:51 PM CDTSpecial Weather StatementFWDJack24 min
Aug 18, 4:21 PM CDTSpecial Weather StatementFWDWise24 min
Aug 18, 4:27 PM CDTSpecial Weather StatementFWDMontague33 min
Aug 18, 4:41 PM CDTSevere Thunderstorm WarningFWDJack, Montague, Wise64 min
Aug 18, 5:05 PM CDTSpecial Weather StatementFWDJack25 min
Aug 18, 5:22 PM CDTSpecial Weather StatementFWDParker23 min
Aug 18, 5:32 PM CDTSpecial Weather StatementFWDJack28 min
Aug 18, 5:53 PM CDTSevere Thunderstorm WarningFWDDenton67 min
Aug 18, 6:01 PM CDTSpecial Weather StatementFWDTarrant29 min
Aug 18, 6:21 PM CDTSpecial Weather StatementFWDDallas24 min
Aug 18, 6:25 PM CDTSevere Thunderstorm WarningFWDDallas50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.